Kansas, 2001

Flooding in Kansas, June 19 to 22, 2001

June 19 to 22, 2001 · NWS EAX · 3 events in 3 counties and zones

3 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 19, 12:30 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 19, 12:30 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
130 AM CDT TUE JUN 19 2001

BIGGEST CONCERNS ARE PRECIP AND TEMPERATURES. OUTFLO BOUNDARY FM
PREVIOUS CONVECTION HAS TRIGGERED BAND OF TSTRMS FM NCNTRL MO TO
NERN KS. DESPITE WEAKENING INSTABILITY...MOD/STG SFC-H8 MCONV
MAINTAINING STG STORMS. WEAK MID LVL WIND FIELDS TO LIMIT
ORGANIZATION WITH A SLOW WEAKENING TREND THIS AM XPCT WITH NOCTURNAL
COOLING AND WEAKENING MCONV AND LLJ AS PER ETA. RAINFALL AMOUNTS
HAVE BEEN HEAVY IN NORTHWEST CORNER...HOWEVER XPCT AREA TO INCREASE
SE MOVEMENT AND DIMINISH SLIGHTLY THIS AM AS FNT CLEARS AREA EARLY
THIS AM. NO FFA EXPECTED AT THIS TIME.

CDFNT SURGING SE ACR XTRM NWRN MO WITH VERY STG PRES RISES IN NEB.
ETA/AVN SUGGESTING FASTER PROGRESS OF FNT ACR CWA THIS AFTN. PREFER
AVN/ETA WITH FNT TO CLR SERN CWA BY EVE. XPCT SCT RW/TRW AHEAD OF
FNT THROUGH DAY WITH THREAT OF SVR INCREASING ACR SRN ZONES THIS
AFTN WITH LIFTED INDICES FROM -4 TO -6...CAPE FM 2000-2500 J/KG AND
WK CAP. SVR THREAT TO DECREASE THIS EVENING AS COOLER AND DRIER AIR
FILTERS SOUTH INTO CWA. MODELS CONFIRM LATEST VAPOR IMAGERY WITH
NUMEROUS WEAK SHRTWVS TO PROGRESS THROUGH CWA THROUGH WEDNESDAY AS
UPR TROF DROPS INTO PLAINS AND WRN GREAT LAKES. HAVE LTL CONFIDENCE
IN MDL TIMING AND INTENSITY OF SHRTWVS AS MODELS APPEAR TO EXHIBIT
AT LEAST WK CONVECTIVE FEEDBACK. AS PER MOIST IMAGERY...MAIN SHRTWV
OF CONCERN IS FM NWRN MONTANA TO SE OREGON. THIS SHRTWV TO AID IN
PRECIP DEVELOPMENT TONIGHT INTO WED. SEVERAL VERY WK SHRTWVS WL
PRECEDE MAIN TROF.

WK H7-H3 LAYER DVG-Q AND WK ISENT LIFT NORTH OF BOUNDARY TO TRIGGER
DEVELOPMENT NORTH OF SFC BOUNDARY TONIGHT WITH FORCING DIMINISHING
WITH THE PRECIP ENDING FROM THE NORTH TO SOUTH ON WED.

AS FAR AS TEMPS ARE CONCERN...FWC LOOKS A LTL WARM FOR DAYTIMES WITH
COOLER FAN PREFERRED. MAV GUID LOOKS TOO COLD.

.EAX...
KhS...NONE.
MO...NONE.

DB

In the hours before

Special weather statement, Jun 19, 1:00 AM CST, 5 hours before
MOZ001>005-011-012-190700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 AM CDT TUE JUN 19 2001

SEVERE THUNDERSTORM WATCH #450 THAT WAS IN EFFECT FOR...HOLT...
WORTH...ANDREW...HARRISON...GENTRY...ATCHISON AND NODAWAY COUNTIES...
HAS EXPIRED. A LARGE AREA OF STRONG THUNDERSTORMS PRODUCING SMALL
HAIL...VERY HEAVY RAINFALL AND FREQUENT LIGHTNING FROM NEAR TOPEKA
TO PRINCETON IS EXPECTED TO REMAIN BE}LOW SEVERE LIMITS THROUGH
DAYBREAK.

JULY
Special weather statement, Jun 19, 5:00 AM CST, 1 hour before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT TUE JUN 19 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH THIS
EVENING...

FORECAST: SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST
KANSAS AND NORTHWEST AND NORTH CENTRAL MISSOURI WILL SPREAD SLOWLY
SOUTHEAST THIS MORNING WITH ADDITIONAL THUNDERSTORM DEVELOPMENT
EXPECTED THIS AFTERNOON AND THIS EVENING. SOME STORMS MAY BE SEVERE
THIS AFTERNOON AND THIS EVENING...ESPECIALLY SOUTH OF INTERSTATE 70.
THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

DISCUSSION: A COLD FRONT IN NORTHWEST MISSOURI WILL MOVE SOUTHEAST
INTO SOUTHERN MISSOURI TONIGHT. A SERIES OF UPPER LEVEL STORM
SYSTEMS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ALONG AND NORTH
OF THE FRONT THROUGH TONIGHT. THE ATMOSPHERE WILL LIKELY DESTABILIZE
SUFFICIENTLY FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS THIS
AFTERNOON...ESPECIALLY ALONG AND AHEAD OF THE COLD FRONT WHICH IS
EXPECTED TO BE LOCATED NEAR A KANSAS CITY TO MOBERLY LINE BY EARLY
THIS AFTERNOON.

OUTLOOK: THUNDERSTORMS ARE NOT EXPECTED WEDNESDAY THROUGH SATURDAY.

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Atchison

When
June 19, 6:00 AM CST to June 20, 6:00 PM CST
Where
Atchison forecast zone
Property damage
$260,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Major flooding at the Delaware River in Muscotah and northern portions of the Stranger Creek basin. Rains in excess of 10 inches, fell over portions of Atchison county. Bridge over Stranger Creek in south central Atchison county had severe damage.

Flood, Leavenworth

When
June 19, 6:00 AM CST to June 22, 10:00 PM CST
Where
Leavenworth forecast zone
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Record flood for Stranger Creek at Easton. More than 10 inches of rain was reported in the headwaters of Stranger Creek in Atchison county. Major flooding was experienced south of Easton into Tonganoxie. The crest at Easton was 25.90 feet or 8.90 feet above flood stage. Extensive damage was found in Easton. In addition...a bridge crossing the creek near Linwood was destroyed. Also several roads were washed out.

Flood, Wyandotte

When
June 20, 1:00 AM CST to 7:00 AM CST
Where
Wyandotte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253771, 5253772, 5253773.